Alert archive / Washington / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Seattle, WA

June 24, 2007King County, Pierce County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at Jun 24, 2007, 3:58 PM PDT for King County, Pierce County, Washington. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2007, 3:58 PM PDT (22:58 UTC)
Expired
Jun 24, 2007, 4:30 PM PDT
In force
32 min
Issued by
NWS Seattle, WA
Area
Counties, with a storm outline in the text

Counties King County, WA, Pierce County, WA

The radar

The Seattle radar (KATX), 104 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2007-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2007-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS56 KSEW 242259
SVRSEW
WAC033-053-242330-
/O.NEW.KSEW.SV.W.0001.070624T2258Z-070624T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
358 PM PDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KING COUNTY IN WEST CENTRAL WASHINGTON...  
  THIS INCLUDES THE CITIES OF....ENUMCLAW...CEDAR FALLS...    
  COVINGTON-...
  NORTH CENTRAL PIERCE COUNTY IN WEST CENTRAL WASHINGTON...
  THIS INCLUDES THE CITY OF SUMNER...

* UNTIL 430 PM PDT

* AT 356 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BONNEY LAKE...OR ABOUT NEAR SUMNER...AND
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COVINGTON BY 410 PM PDT...
  MAPLE VALLEY BY 420 PM PDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4722 12230 4711 12210 4742 12170 4756 12196

$$

CERNIGLIA
2 follow-up statements
000 
WWUS56 KSEW 242318
SVSSEW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
417 PM PDT SUN JUN 24 2007

WAC033-053-242330-
/O.CON.KSEW.SV.W.0001.000000T0000Z-070624T2330Z/
PIERCE WA-KING WA-
417 PM PDT SUN JUN 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT
FOR CENTRAL KING AND NORTH CENTRAL PIERCE COUNTIES...

AT 410 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
  INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL 
  AND POSSIBLE STRONG WINDS. THIS STORM WAS LOCATED NEAR BLACK 
  DIAMOND...OR ABOUT 6 MILES NORTHWEST OF ENUMCLAW...MOVING 
  NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLACK DIAMOND AND COVINGTON-SAWYER-WILDERNESS BY 425 PM PDT...
  MAPLE VALLEY...PALMER...6 MILES WEST OF SELLECK AND 8 MILES SOUTH
  OF MIRRORMONT BY 430 PM PDT...

LAT...LON 4722 12230 4711 12210 4742 12170 4756 12196

$$

CERNIGLIA
000 
WWUS56 KSEW 242332
SVSSEW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
431 PM PDT SUN JUN 24 2007

WAC033-053-242341-
/O.EXP.KSEW.SV.W.0001.000000T0000Z-070624T2330Z/
PIERCE WA-KING WA-
431 PM PDT SUN JUN 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KING AND NORTH CENTRAL
PIERCE COUNTIES EXPIRED AT 430 PM PDT...

LAT...LON 4722 12230 4711 12210 4742 12170 4756 12196

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:45 PM PDT, 13 minutes earlier.

Area forecast discussion, Jun 24, 3:45 PM PDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
345 PM PDT MON JUN 24 2007

.SYNOPSIS...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD OVER
THE AREA TONIGHT THEN MOVE INTO EASTERN WASHINGTON ON TUESDAY. LOW
LEVEL FLOW WILL GO OFFSHORE TONIGHT INTO TUESDAY MORNING AS A
THERMALLY INDUCED TROUGH OF LOW PRESSURE MOVES NORTHWARD ALONG THE
COAST. THE LOW WILL SHIFT INTO EASTERN WASHINGTON TUESDAY NIGHT AND
WEDNESDAY. ANOTHER UPPER LEVEL TROUGH WILL SET UP OFF THE COAST
LATER WEDNESDAY WITH A CHANCE OF SHOWERS RETURNING TO THE FORECAST
AT THAT TIME.

&&

.SHORT TERM...TRANSITION TO OFFSHORE FLOW IN PROGRESS THIS
AFTERNOON. SATELLITE IMAGERY SHOWS CU FIELD OVER WESTERN WASHINGTON
DECREASING THIS AFTERNOON. ACARS SOUNDINGS SHOW THE WINDS BETWEEN
850 AND 700 MB HAVE GONE EASTERLY. KOTH-KSEA SURFACE GRADIENT DOWN
TO -4 MB AND KUIL-KBLI BELOW -1MB AT 22Z. WATER VAPOR SATELLITE
IMAGERY SHOWS UPPER TROUGH APPROACHING 140W CONTINUING TO DIG A
LITTLE. THIS IS INCREASING THE AMPLITUDE OF THE UPPER LEVEL RIDGE
NEAR 130W. THE RIDGE WILL MOVE EAST TONIGHT WITH THE RIDGE AXIS OVER
WESTERN WASHINGTON ON TUESDAY. TEMPERATURES ALOFT WARM QUICKLY WITH
850 MB TEMPERATURES WHICH WERE NEAR 0 THIS MORNING WARMING TO 12-14C
BY TUESDAY AFTERNOON. AT THE SURFACE A THERMALLY INDUCED TROUGH
ALONG THE OREGON COAST THIS AFTERNOON WILL SHIFT NORTH OVER THE
WASHINGTON COAST TONIGHT. ALL THIS ADDS UP TO A MUCH WARMER DAY ON
TUESDAY WITH MANY PLACES GETTING INTO THE 80S FOR HIGHS. THE WARM UP
WILL BE SHORT LIVED WITH THE UPPER LEVEL RIDGE AXIS AND THE
THERMALLY INDUCED TROUGH MOVING EAST OF THE CASCADES TUESDAY NIGHT.
SURFACE GRADIENTS TURN BACK ONSHORE WHICH WILL DROP MAX TEMPS BACK
DOWN TO WITHIN A COUPLE DEGREES OF NORMAL ON WEDNESDAY. UPPER LEVEL
TROUGH ONCE AGAIN TAKES UP RESIDENCE OFF THE COAST ON THURSDAY WITH
THE FIRST OF A SERIES OF WEAK SHORTWAVES SPINNING OUT OF THE TROUGH
OVER WESTERN WASHINGTON. WE HAVE SEEN THIS PATTERN NUMEROUS TIMES SO
FAR THIS MONTH. THE SHORTWAVE THAT MOVES THROUGH IS FAIRLY WEAK BUT
NOT WEAK ENOUGH TO KEEP A CHANCE OF SHOWERS OUT OF THE FORECAST.
FELTON
.LONG TERM...EXTENDED MODELS PRETTY CONSISTENT EARLY ON WITH THE
UPPER LEVEL TROUGH OFFSHORE KICKING WEAK SHORTWAVE INTO WESTERN
WASHINGTON FRIDAY INTO EARLY SATURDAY. SOME CHANGES IN THE MODEL
SOLUTIONS FOR THE LATTER HALF OF THE EXTENDED WITH THE GFS KICKING
THE TROUGH OUT TO THE EAST WHILE THE EURO AND CANADIAN KEEPS WESTERN
WASHINGTON IN THE WEAK TROUGH POSITION. GIVEN THE CURRENT PATTERN
AND THE LACK OF CONSENSUS IN THE EXTENDED MODEL WILL STAY WITH THE
CHANCE OF SHOWERS FORECAST THROUGH THE PERIOD. FELTON

&&

.AVIATION...THE CU WILL CONTINUE TO EVAPORATE. CIRRUS WILL INCREASE
TONIGHT. THE LIGHT SOUTHERLY BREEZE AT SEA TAC WILL BECOME LIGHT AND
VARIABLE AND THEN NORTHERLY LATER THIS EVENING. WE MAY SEE AN EAST
WIND FOR A FEW HOURS TUE MORNING WITH OFFSHORE FLOW/THERMAL TROF. MM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...NONE.

WWW.WRH.NOAA.GOV/SEW

In the hours before

Local storm report, Jun 24, 3:14 PM PDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
314 PM PDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 WSW TACOMA            47.21N 122.56W
06/24/2007  M0.25 INCH       PIERCE             WA   TRAINED SPOTTER

            PEA SIZE HAIL NEAR DUPONT WITH VERY HEAVY RAIN.

&&

CERNIGLIA

Nearby

Severe Thunderstorm Warnings in Washington, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.